Risk Factors for Major Bleeding in Patients With Heparin-induced Thrombocytopenia Treated With Argatroban: A Retrospective Study

    loading  Checking for direct PDF access through Ovid

Abstract

Abstract:

We retrospectively characterized major bleeding events and their risk factors among 269 patients with clinically diagnosed heparin-induced thrombocytopenia (HIT) treated using argatroban (2 μg·kg−1·min−1 initially, adjusted to achieve activated partial thromboplastin times (aPTTs) 1.5-3 times the baseline) in a prospective multicenter study. Patients received a median (range) dose of 1.9 (0.2-9.7) μg·kg−1·min−1 for 5.6 (0.1-61) days. Average aPTTs during therapy were 61.6 (37-183) seconds. Major bleeding, most commonly gastrointestinal, occurred in 19 patients (7.1%) during therapy. Another patient suffered from intracranial hemorrhage 4 days after argatroban cessation. Bleeding was fatal in 2 patients (0.7%); each received multiple anticoagulants and thrombolytic therapy. Major bleeding was more likely to occur in patients with HIT-related thrombosis (odds ratio = 2.9, P = 0.039), pulmonary impairment (odds ratio = 20.3, P < 0.001), or an aPTT >100 seconds (odds ratio = 3.7, P = 0.010). Major bleeding rates associated with average aPTTs of <45, 45-67.5, 67.6-90, and >90 seconds, respectively, were 5.0% (1 of 20 patients), 5.6% (9 of 162 patients), 8.7% (6 of 69 patients), and 22% (4 of 18 patients). No significant effect of patient demographics, other baseline illnesses including hepatic or renal impairment, argatroban dose, or treatment duration was detected on major bleeding. Risk factors for major bleeding in argatroban-treated patients with HIT include baseline HIT-related thrombosis and pulmonary impairment. For minimizing bleeding risk during argatroban therapy for HIT, the aPTT should be routinely monitored and maintained at <90 seconds.

Related Topics

    loading  Loading Related Articles